Michigan, 2003Tornado and Hail in Michigan, May 5, 2003
May 5, 2003 · NWS DTX · 28 events in 8 counties and zones
During the afternoon of the 5th, thunderstorms initiated along a lake breeze (off Lake Michigan) in Southwest Lower Michigan. These thunderstorms then moved along a warm front which was located over Southeast Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of the 5th, thunderstorms initiated along a lake breeze (off Lake Michigan) in Southwest Lower Michigan. These thunderstorms then moved along a warm front which was located over Southeast Michigan. Thunderstorms produced mostly hail, with a few damaging wind gusts reported as well. The largest hail (golf ball size) occurred near Ann Arbor and Oxford. Wind Shear in the vicinity of the warm front produced numerous wall and funnel clouds. One tornado did occur near Leonard in Oakland County. It was reported a couple thousand homes and businesses lost power during the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 5, 1:25 PM EST, 3 hours 45 minutes earlier.
Area forecast discussion, May 5, 1:25 PM EST, 3 hours 45 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
225 PM EDT MON MAY 5 2003
...EXTENT OF TSRA/SVR ACTIVITY EARLY THIS EVENING MAIN CONCERN...
12Z UAA/WATER VAPOR IMAGERY SHOW LARGE UPPER SYSTEM ELONGATING OVER
THE UPPER MIDWEST. DRY SLOT VERY EVIDENT THRU OHIO VALLEY/SRN LAKES
REGION. NICE VORT SHEARING ENE THRU NORTHERN ILLINOIS ALONG BASE OF
UPPER SYSTEM. LEADING EDGE OF THIS FEATURE IS JUST NOW CROSSING SRN
LAKE MICHIGAN AS OF 17Z. THIS WILL PROVIDE LARGE SCALE VVEL TO AREA
INTO THIS EVENING. AT THE SFC...WARM FRONT HAS MIXED INTO SOUTHERN
MICHIGAN...INCLUDING SVRL COUNTIES IN CWFA. SUNSHINE ALONG/SOUTH OF
THIS BOUNDARY HAS ALLOWED TEMPS TO WARM INTO THE LOWER 70S SO FAR.
SFC DWPTS ARE HOLDING NEAR 60F AS WELL...ALTHO WESTERN EXTENT OF
DEEPEST LLVL MOISTURE IS IN QUESTION...AS WOLCOTT IN PROFILER SHOWS
30/35KT WSW FLOW AT H85...MOST LIKELY SPINNING IN AS FLOW RESPONSES
TO VORTICITY APPROACHING LAKE MICHIGAN.
SVRL THINGS INCLUDING...STRONG 0-6KM SHEAR/0-3KM SRH/WARM FRONTAL
FOCUS/UPPER SUPPORT FROM APPROACHING VORT AND LFQ OF ASSOCD 80+KT
H3 JET/HEALTHY MID LEVEL DRY INTRUSION...ARE COMING TOGETHER TO
EHHANCE TSRA DEVELOPMENT THIS AFTN/EVENING. ONLY LIMITING FACTORS
SEEM TO BE INSTABILITY AND PERHAPS LIMITED DEPTH OF LLVL MOISTURE AS
LLVL DRY PUNCH OVERTAKES WARM FRONT. EVEN SO...THERE STILL APPEARS
TO BE A 4-6 HOUR WINDOW INTO EARLY EVENING WHERE SVR TSRA POTENTIAL
EXISTS AS FORCING/VVELS COMBINE WITH FRONTAL FOCUS ACROSS SOUTHERN
CWFA TO FIRE STORMS. ENVIRONMENT GOOD FOR STRONG WINDS AND HAIL AND
SHEAR PROFILE SUPPORTS SUPERCELLS AS WELL. GENERAL SHRAS/TSRAS WILL
ALSO BE POSSIBLE THRU REST OF CWFA INTO TONIGHT. HWVR...SVR WEATHER
SHOULD REMAIN LIMITED TO SRN 1/3 OF AREA...DUE STABLE AIR NORTH OF
WARM FRONT.
THEREAFTER...DRY WX SETS UP ON SW WIND TOMR WITH MILD TEMPERATURES.
SEEMS LIKE LLVL FOCUS FOR SHRAS/TSRAS HAS BEEN SHUNTED SE...SO WILL
REMOVE PRECIP MENTION ON TUE. WILL UP TEMPS...PER GUIDANCE...GIVEN
WSW-WNW WINDS AND SOME SUNSHINE. DRY WX CONTINUES INTO WED/THU...
WITH JUST A BIT A COOLER AIR SEEPING INTO AREA ON NW WIND BEHIND
SYSTEM. OTHER THAN UPPING TEMPS TOMR SOME 5 DEGREES...WILL MAINLY
ONLY TWEEK THINGS A DEGREE HERE & THERE THRU REST OF FORECAST...
WITH MOST SIGNIFICANT CHANGE IN EXTENDED ON SATURDAY WHERE HIGHS
WILL BE UPPED SVRL DEGREES.
NEXT SHRA/TSRA CHC RE-ENTERS FCST THU NIGHT INTO FRIDAY AS ANOTHER
STRONG UPPER WAVE TRANSLATES INTO AREA. WILL LEAVE SHRA CHCS INTACT
AND ADD MENTION OF THUNDER FROM M59 CORRIDOR SOUTH...GIVEN SUPPORT
FROM LAST 3 RUNS OF GFS AND CMC FROM 00Z. A MUCH STRONG UPPER LOW
IS FCST TO FORM OVER PLAINS/UPPER MIDWEST THIS WEEKEND. CONSENSUS
AMONG MDLS IS PRETTY DECENT WITH THIS 2ND UPPER SYSTEM. ENERGY FROM
THIS SYSTEM PROGGED TO SPOKE INTO AREA SATURDAY NIGHT INTO SUNDAY.
WILL ADJUST TIMING OF CURRENT SUNDAY NIGHT TSRA IN FCST...AND DRY
IT OUT INTO EARLY NEXT WEEK. TEMPS AOA NORMAL LEVELS...WITH WARMEST
DAY ANTICIPATED ON SATURDAY AS RIDGE AMPLIFIES INTO AREA IN ADVANCE
OF DEVELOP STRONG LOW IN CENTER OF CONUS.
.DTX...NONE.
GURNEY
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 5, 5:02 PM EST, 8 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-061000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
602 PM EDT MON MAY 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS OVER SOUTHWEST LOWER MICHIGAN WILL TRACK
THROUGH SOUTHEAST LOWER MICHIGAN THIS EVENING. SOME OF THESE STORMS
WILL BE SEVERE. THE THREAT WILL EXIST BETWEEN 6 PM AND 10
PM...ALONG AND SOUTH OF A SAGINAW...PORT HURON LINE. THE PRIMARY
HAZARDS WITH THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.
HOWEVER...A TORNADO OR TWO CANNOT BE RULED OUT AS THE THUNDERSTORMS
CROSS THE AREA AT 30 MPH THROUGH ABOUT 10 PM.
A WARM FRONT EXTENDS FROM LOW PRESSURE OVER LAKE MICHIGAN INTO
SOUTHEAST MICHIGAN THIS EVENING. ALONG AND SOUTH OF THE WARM
FRONT...FROM SAGINAW TO PORT HURON THE ATMOSPHERE WILL BE UNSTABLE
ENOUGH FOR A SEVERE THUNDERSTORMS.
STAY TUNED FOR LATER UPDATES ON THIS DEVELOPING WEATHER SITUATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS WILL RETURN TO THE FORECAST LATE THURSDAY
NIGHT INTO FRIDAY...AND POSSIBLY AGAIN BY SATURDAY NIGHT AND
SUNDAY...AS ADDITIONAL STORM SYSTEMS TRACK FROM THE PLAINS INTO
THE WESTERN GREAT LAKES.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION HAS OCCURRED.
&&
STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)
OKEEFE
Event by event
22 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Shiawassee
- When
- May 5, 5:10 PM EST
- Where
- Shiawassee County, 3 mi S of Perry
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.767, -84.217
A trained spotter reported 3 to 6 inch diameter tree limbs blown down in thunderstorm winds.
Hail, Genesee
- When
- May 5, 5:43 PM EST
- Where
- Genesee County, Linden
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.817, -83.767
Hail, Washtenaw
- When
- May 5, 5:43 PM EST
- Where
- Washtenaw County, Chelsea
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.317, -84.017
Thunderstorm Wind, Genesee
- When
- May 5, 5:43 PM EST
- Where
- Genesee County, Linden
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.817, -83.767
Thunderstorm winds blew a trailer several feet from its foundation, blew in a garage door, knocked several large trees over, destroyed a swing set, and blew some shingles off of roofs.
Hail, Genesee
- When
- May 5, 5:45 PM EST
- Where
- Genesee County, Flint
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.033, -83.683
Hail, Genesee
- When
- May 5, 5:50 PM EST
- Where
- Genesee County, Fenton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.800, -83.700
Hail, Washtenaw
- When
- May 5, 5:54 PM EST to 6:00 PM EST
- Where
- Washtenaw County, Chelsea
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.317, -84.017
Hail, Washtenaw
- When
- May 5, 5:54 PM EST
- Where
- Washtenaw County, Dexter
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.333, -83.867
Hail, Genesee
- When
- May 5, 6:03 PM EST
- Where
- Genesee County, Grand Blanc
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.917, -83.617
Thunderstorm Wind, Genesee
- When
- May 5, 6:03 PM EST
- Where
- Genesee County, Grand Blanc
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.917, -83.617
Hail, Washtenaw
- When
- May 5, 6:03 PM EST
- Where
- Washtenaw County, 5 mi W of Ann Arbor
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.283, -83.833
Hail, Genesee
- When
- May 5, 6:05 PM EST
- Where
- Genesee County, Thetford Center
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.183, -83.617
Hail, Washtenaw
- When
- May 5, 6:06 PM EST
- Where
- Washtenaw County, Dexter
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.333, -83.867
Hail, Washtenaw
- When
- May 5, 6:15 PM EST
- Where
- Washtenaw County, Ann Arbor
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.283, -83.733
Hail, Washtenaw
- When
- May 5, 6:15 PM EST
- Where
- Washtenaw County, 2 mi N of Ann Arbor
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.317, -83.733
Hail, Genesee
- When
- May 5, 6:17 PM EST
- Where
- Genesee County, Burton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.983, -83.633
Thunderstorm Wind, Genesee
- When
- May 5, 6:17 PM EST
- Where
- Genesee County, Burton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.983, -83.633
Hail, Genesee
- When
- May 5, 6:25 PM EST
- Where
- Genesee County, Davison
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.033, -83.517
Hail, Oakland
- When
- May 5, 6:30 PM EST
- Where
- Oakland County, 2 mi N of Oxford
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.850, -83.267
Hail, Lapeer
- When
- May 5, 6:30 PM EST
- Where
- Lapeer County, Metamora
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.933, -83.283
Hail, Tuscola
- When
- May 5, 6:30 PM EST
- Where
- Tuscola County, 3 mi NW of Mayville
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.367, -83.417
Hail, Oakland
- When
- May 5, 6:37 PM EST
- Where
- Oakland County, Oxford
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.817, -83.267
Hail, Wayne
- When
- May 5, 6:45 PM EST
- Where
- Wayne County, Redford
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.417, -83.283
Hail, Oakland
- When
- May 5, 6:50 PM EST
- Where
- Oakland County, Troy
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.600, -83.150
Hail, Wayne
- When
- May 5, 6:52 PM EST
- Where
- Wayne County, Inkster
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.283, -83.267
Hail, Lapeer
- When
- May 5, 6:55 PM EST
- Where
- Lapeer County, Almont
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.917, -83.033
Tornado, Oakland
- When
- May 5, 7:00 PM EST to 7:12 PM EST
- Where
- Oakland County, 1 mi SW of Leonard
- Rating
- F1
- Path length
- 1 mi
- Path width
- 100 yd
- Property damage
- $90,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.850, -83.150
A tornado touched down 1 mile southwest of Leonard and was on the ground for about 1 mile. Several large trees were uprooted from the tornado. A large pole barn was destroyed, a camper and trailer were overturned, the roof on a home was lifted off, and a truck was heavily damaged when a large tree fell onto it. The most extensive damage was reported on Quattro Lane, south of Leonard.
Thunderstorm Wind, St. Clair
- When
- May 5, 7:25 PM EST
- Where
- St. Clair County, 2 mi S of Emmett
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.950, -82.750
A trained spotter reported several large trees blown down in thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, May 5 to 11, 20032 deaths · 7 injured · $28 million · F1 · 163 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 20032 injured · $100,000 · F3 · 4 events
- Tornadoes and Flash Flooding in Alabama, May 5 to 6, 2003$6.4 million · F1 · 45 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 2003$3.8 million · F1 · 5 events
- Flash Flood in Tennessee, May 5 to 6, 2003$12 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$5.6 million · 1 event
- Tornado and Flash Flooding in Mississippi, May 5, 2003$820,000 · F0 · 37 events
- Flash Flood in Tennessee, May 5, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$3.6 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354906, 5354907, 5354908, 5354916, 5354917, 5354918, 5354919, 5354920, 5354921, 5354922, 5354925, 5354926, 5354927, 5354911, 5354928, 5354929, 5354930, 5354931, 5354909, 5354910, 5354998, 5354999, 5354912, 5354913, 5354923, 5354924, 5354914, 5354915.